NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
Sore Dry Mouth After Taking 2 Fluconazole 150
I have taken 2 fluconazole 150 mg tablets for a skin rash. One on Wednesday and the second on Saturday. My mouth has been dry and burning and feels chapped. Do you think it is some kind of bacterial infection?
I will respond to your concerns initially with a question, have you contacted the primary care giver that prescribed the medication? If not, I would strongly recommend that you do so.
First off, you mention that you only took 2 doses of Fluconazole 150mg, 4 days apart. I presume that the dose regime was for some form of fungal skin infection that may have not responded to other modes of therapy.
Secondly, the oral complaints you mention, have you experienced anything like this in the past? Additionally, how long after the first dose did this occur or did it arise after the second dose? Has the medication altered your taste perception? Can you produce saliva? Is the burning sensation relieved with liquids or is it present all of the time?
Two doses of 150mg Fluconazole for oral infections is not considered to be a high dose. I would be surprised if you do have an oral bacterial infection or over colonization as result of the medication.
The common side effects or "Adverse Reactions" reported for a single dosage of Fluconazole include, nausea, vomiting and diarrhea. Other reported reactions include skin rash, headache abdominal pain and dizziness. In rare instances angioedema (swelling of the dermis, mucosa and sub mucosal tissues normally around the mouth, tongue, eyes and other sites) and pruitis (to itch or scratch) have been associated with single dosages of the azole drug and may be associated with immune dysfunction.
Finally a condition known as "Stevens-Johnson syndrome" has been reported as an adverse drug reaction to fluconazole. This syndrome presents with erythema, (redness of the tissues), blistering of the mucosal surfaces, and exfoliation of the skin and oral mucosa.
Are you on any other medications? This is important to know as the relationship of severe reactions to the drug are exacerbated by multiple drug interactions.
Again, the major question is have you contacted your primary care physician to discuss this set of problems? If not, I would consider that you contact them to avoid continuation of the problem.
Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University